Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Tallahassee, FL

May 3, 1998Dougherty County, Worth County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 12:35 PM EDT for Dougherty County, Worth County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 1998, 12:35 PM EDT (16:35 UTC)
Expired
May 3, 1998, 1:25 PM EDT
In force
50 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Dougherty County, GA, Worth County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1084 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1084 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 031635 RRA
SVRTLH
GAC095-321-031725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1235 PM EDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA
  WORTH COUNTY IN SOUTHWESTERN GEORGIA

* UNTIL 125 PM EDT

* AT 1233 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  13 MILES WEST OF SYLVESTER MOVING EAST AT 45 MPH. THIS STORM HAS
  PRODUCED MARBLE SIZED HAIL AS IT MOVED THROUGH THE CITY OF ALBANY
  AND THE STORM IS STILL INTENSIFYING. THIS STORM WILL MOVE OUT OF
  DOUGHERTY COUNTY BY 12:45 PM EDT. THE MAIN THREAT FROM THIS STORM
  IS LARGE HAIL.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
SYLVESTER                 BY 1245 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FfOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:30 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 3, 9:30 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT SUN MAY 3 1998

SATL/88D IMGRY INDICATE SIG WARMING CLD TOPS AS ONCE STRONG TSRA MOVE
FURTHER EASTWARD. WIDESPREAD LO CLDS AND LACK OF INSOLATION NOT
AIDING TSRA EITHER. SIG CAP PERSISTS OVER EASTERN PORTION OF CWA
ATTM AND WILL HAVE TO SEE FURTHER EROSION OF LO CLDS THIS AFTN B4 WE
START TO SEE A RISK OF ISOLD SVR TSRA. WITH VERY WEAK SHEAR... MAIN
THREAT WILL CONT TO BE LG HAIL.  TLH 12Z SOUNDING SHOWS MSTR CONFINED
TO A SML LYR MSTLY BLO H8. WBZ OF 6100FT MIGHT BE A LTL TOO LO TO
SUPPORT SIG HAIL.  OTOH MODIFIED AFTN CAPE OF 21-22K J/KG LOOKS
RESPECTABLE. FURTHER N OF COURSE IN S AL/GA DYNAMICS ARE EVEN BETTER.

|FWC TEMPS AND POPS LOOK GOOD. NO PROBLEM WITH CURRENT ZONES.

FACIANE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 11:01 AM EDTSevere Thunderstorm WarningTAEClay34 min
May 3, 11:09 AM EDTSevere Thunderstorm WarningTAERandolph51 min
May 3, 1:13 PM EDTSevere Thunderstorm WarningTAEColquitt47 min
May 3, 1:59 PM EDTSevere Thunderstorm WarningTAEColquitt46 min
May 3, 2:27 PM EDTSevere Thunderstorm WarningTAECook33 min
May 3, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien46 min
May 3, 3:02 PM EDTTornado WarningTAEBerrien, Lanier33 min
May 3, 3:18 PM EDTSevere Thunderstorm WarningTAEEarly47 min
May 3, 4:11 PM EDTSevere Thunderstorm WarningTAECalhoun, Dougherty49 min
May 3, 4:51 PM EDTSevere Thunderstorm WarningTAERandolph49 min
May 3, 5:28 PM EDTSevere Thunderstorm WarningTAETerrell47 min
May 3, 6:00 PM EDTSevere Thunderstorm WarningTAELee45 min
May 3, 6:31 PM EDTSevere Thunderstorm WarningTAEWorth49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.